MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 9X315 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 9X315 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1822-0931S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that the patient's left tibia was revised due to a broken tibial t2 nail and non-union.Surgeon reported that the patient tried to weight bear less than 2 months post-op.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of one of the distal screw holes.One of the web¿s fractured surface shows shiny appearance (plastic deformation) which is a direct result of one part rubbing over another.This basically indicates towards a fatigue fracture where one part on one side separated first, gradually and due to loading it continued to rub with the separated surface before the other web on the other side broke too.The holes at the distal end of the nail also exhibit slight deformation and marks, which is usually a sign of increased loading and excessive screw movement.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The x-rays provided were presented to our hcp.Evaluation was done strictly based on the available x-rays in the provided views and on the given patient details.Original condition of the patient, other critical parameters and operative notes were unavailable at the time of evaluation: ¿looking at image 1 and 2 it is a fracture which could be treated with a nail.It must be taken into account that both the tibia and fibula are broken and that the fracture is quite low.However, with proper reduction and post-operative care it would be a genuine possibility.I am not sure when image 3 and 4 are taken, if that is the post-operative result, it is not acceptable at all in both directions.There is no reduction, it is even worse than the preoperative x-rays.With this alignment the fracture will most probably not heal.Image 5-6 show the consequences of the poor reduction.If this patient was allowed to walk on this fracture in this state, it is not strange that the nail breaks, but it would probably have broken anyway, since a non-union was probably the only possible outcome for this reduction.¿ based on the above investigation, the root cause of the failure is both user and patient related, but predominantly user related.There is clearly a non-union, which as per clinical assessment was attributed to a rather inadequate fracture reduction.Hence, due to which an increased loading on the nail lead to its breakage in a fatigue manner.The ifu clearly specifies: ¿¿ these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
TIBIAL NAIL, STANDARD T2 TIBIA 9X315 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10476965
Report Number0009610622-2020-00492
Device Sequence Number3119577
Product Code HSB
UDI-Device Identifier04546540197764
UDI-Public04546540197764
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K003018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2023
Device Model Number1822-0931S
Device Catalogue Number18220931S
Device Lot NumberK074A39
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2020
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date09/01/2020
Supplement Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient Weight59